Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 98, NWS Kansas City, MO

June 14, 2017Adair County, Schuyler County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 14, 2017, 5:52 PM CDT for Adair County, Schuyler County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2017, 5:52 PM CDT (22:52 UTC)
Expired
Jun 14, 2017, 6:30 PM CDT
In force
38 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adair County, MO, Schuyler County, MO

The radar

The Des Moines radar (KDMX), 194 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:01 PM CDTHAIL 0.58 Se Greentop, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WUUS53 KEAX 142252
SVREAX
MOC001-197-142330-
/O.NEW.KEAX.SV.W.0098.170614T2252Z-170614T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
552 PM CDT WED JUN 14 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northeastern Adair County in northeastern Missouri...
  Southeastern Schuyler County in northeastern Missouri...

* Until 630 PM CDT

* At 551 PM CDT, a severe thunderstorm was located near Kirksville,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Greentop and Downing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4018 9242 4031 9261 4051 9235 4022 9235
TIME...MOT...LOC 2251Z 217DEG 18KT 4026 9253 

HAIL...1.00IN
WIND...60MPH
 
$$

Mell
1 follow-up statement
455 
WWUS53 KEAX 142330
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
630 PM CDT WED JUN 14 2017

MOC001-197-142340-
/O.EXP.KEAX.SV.W.0098.000000T0000Z-170614T2330Z/
Adair MO-Schuyler MO-
630 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ADAIR AND
SOUTHEASTERN SCHUYLER COUNTIES HAS EXPIRED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been allowed to expire.

LAT...LON 4018 9242 4031 9261 4051 9235 4022 9235
TIME...MOT...LOC 2330Z 217DEG 18KT 4041 9239 

$$

Mell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:50 PM CDT, 2 minutes earlier.

Area forecast discussion, Jun 14, 5:50 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
550 PM CDT Wed Jun 14 2017

.Discussion...
Issued at 239 PM CDT WED JUN 14 2017

Thunderstorm chances will continue through the remainder of the late
afternoon and early evening hours as a few diffuse mesoscale
boundaries have been the focus of convection within a very unstable
airmass currently in place over much of the local area. Some
storms have the potential to produce large hail and damaging
winds, particularly east and south of the I-35 corridor,
coincident with a weak outflow boundary from earlier convection.
With that said, the upper-level support will continue to wane
locally through the afternoon as the parent storm system lifts
northeastward into southern Manitoba. This will cause cyclonic
flow over the Central Plains to become more zonal locally, thus
decreasing the mid to upper level support of surface based
convection heading into the evening hours. With all said, though
the overall support of sustained convection will continue to
diminish through the remainder of the afternoon, MLCAPE values of
3000+ J/kg, combined with steep mid-level lapse rates will
continue to support isolated to scattered severe potential across
Central Missouri until sunset. Better upper-level support will be
favored across eastern Missouri, where a shortwave is currently
progressing ENE as the upper-level system occludes further north.

With the transition to a more zonal pattern locally, an eastward
progressing cold front will stall overnight across northeastern
Kansas. This will begin to lift north into southern Iowa Thursday
morning as a warm front, as leeside surface low pressure develops
across western Kansas. This will keep the CWA within the warm
sector until the mid-weekend, at which point the upstream cold
front will gain enough momentum from a separate upper-level system
to finally push eastward of the area. Thus, the active pattern
will remain in place through early Sunday, with multiple chances
of storms expected until that time. High temperatures will
continue to rise into the 90s as warm advection remains firmly in
place until Sunday morning.

In the short-term, the next round of convection should hold off
until Thursday night as the aforementioned surface low over
western Kansas generates a progged MCS underneath embedded
shortwave activity and a strengthening low-level jet across
central Kansas. The cluster of storms should then advect into the
western CWA Thursday night. While the severe threat should
diminish given the lack of diurnal heating, cannot rule out the
potential for large hail and strong winds considering the
existing unstable air mass. This activity will then exit the area
Friday morning, with dry conditions expected during the day before
another progged MCS pushes through the region Friday night from
the northeast.

The final round of potential strong to severe storm potential will
arrive Saturday night into Sunday morning along and ahead of the
cold front. Will need to monitor the setup with this feature,
particularly for areas north of I-70, as this boundary, coupled
with adequate mid to upper-level support, may provide the greatest
potential for strong to severe storms during this forecast period.
In the wake of the cold front, a surface ridge will move into the
region, providing for brief cooler temperatures and dry conditions
heading into the early work week.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 550 PM CDT WED JUN 14 2017

VFR conditions will prevail for the next 24 hours. Any threat of
thunderstorms looks to remain focused south and east of our
terminals tonight. Otherwise, light and variable winds expected
overnight with south winds under 10 knots during the day Thursday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Welsh
Aviation...Cutter
Hazardous weather outlook, Jun 14, 4:52 AM CDT, 13 hours before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
452 AM CDT Wed Jun 14 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
452 AM CDT Wed Jun 14 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will push through the region this morning
dissipating after sunrise as they move east. Another round of storms
is expected to develop in the afternoon, mainly from the KC Metro and
east after noon. These storms will be mainly scattered in nature but
will have the potential to be strong to severe where they form. The
main threat will be large hail and damaging winds.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Storms are expected to develop Thursday night into Friday morning
over eastern KS and move into Missouri. These storms do have the
possibility of being strong to severe with heavy rain and damaging
winds being the main threat. Another round of storms will form up
over night Friday into Saturday morning over Iowa moving down into
northern Missouri Saturday morning. These storms could also have
strong winds associated with them as they push through the region.
Once again storms will develop Iowa Saturday night into Sunday
pushing through most of the region Sunday morning. These storms also
have the possibility of being strong to severe as they push through.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 14, 12:24 PM CDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1224 PM CDT WED JUN 14 2017

MOZ030-031-038-141800-
Ray MO-Carroll MO-Lafayette MO-
1224 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAY...SOUTHWESTERN
CARROLL AND NORTH CENTRAL LAFAYETTE COUNTIES UNTIL 100 PM CDT...

At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hardin, or 7 miles northeast of Lexington, moving northeast at 25
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norborne and Hardin.

LAT...LON 3916 9378 3924 9390 3947 9368 3930 9347
TIME...MOT...LOC 1723Z 226DEG 22KT 3925 9377

Cutter
Special weather statement, Jun 14, 2:28 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
228 PM CDT WED JUN 14 2017

MOZ025-033-142000-
Macon MO-Randolph MO-
228 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDOLPH AND
SOUTHEASTERN MACON COUNTIES UNTIL 300 PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Bevier, or 9 miles southwest of Macon, moving east at
40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Macon, Bevier, Jacksonville and Excello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
north central Missouri.

LAT...LON 3959 9230 3954 9265 3967 9269 3970 9269
      3984 9229
TIME...MOT...LOC 1928Z 249DEG 34KT 3964 9257

Cutter

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:43 AM CDTSpecial Weather StatementEAXCass, Jackson47 min
Jun 14, 6:09 AM CDTSpecial Weather StatementEAXCass, Jackson, Johnson, Lafayette, Ray51 min
Jun 14, 7:23 AM CDTSpecial Weather StatementEAXAtchison37 min
Jun 14, 7:59 AM CDTSpecial Weather StatementEAXAtchison46 min
Jun 14, 10:59 AM CDTSpecial Weather StatementEAXAndrew31 min
Jun 14, 12:24 PM CDTSpecial Weather StatementEAXCarroll36 min
Jun 14, 2:28 PM CDTSpecial Weather StatementEAXMacon32 min
Jun 14, 2:43 PM CDTSevere Thunderstorm WarningEAXMacon17 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.